Saturday, June 6, 2009

Transplant B, Day 10: Back pain explained, nausea returns, Heinrich Himmler's toilet and other stores...

How's THAT for a headline, eh? :)

I got up at 2AM in agony and took another Dilaudid and another Tylenol. I woke up at 9AM, and THANK GOD the pain was mostly gone. Meanwhile, the Dilaudid really did a number on me. I have felt sick all day -- nausea, headache, exhaustion -- just awful stuff. But it got rid of the pain.

Nonetheless, it is nasty stuff indeed. I told the nurse today that unless my white count was very low, I wanted to talk things over before agreeing to yet another shot of Neupogen. If my count was, say, 2.5 they'd probably want another one, and if it was 4, they might not. So I crossed my fingers.

We went to the hospital, and they drew labs and put me in....the chair the woman died in yesterday. It reminded me of a time when I was working in France. I worked 18 hour days but it was still pretty nice because I was in Paris and stayed at the Hotel George V, one of the great hotels in all of Europe. Now a Four Seasons, at the time it was still independent. I was in Paris for six straight weeks, and the triumvirate at the top of my company (this was before I returned to Disney) stayed at even more expensive hotels (two of them stayed at the Hotel Crillon, one of them at the Hotel Lancaster). The gentleman who stayed at the Hotel Lancaster happened to be Jewish, as are many of my closest friends. And as it turns out, he stayed at the Lancaster because it is owned by people of Jewish descent. I've subsequently stayed there, and it is a lovely hotel, just off the Champs d'Elysees.

The four of us had a business dinner, and we were walking back towards our hotels. As we walked towards the George V, this gentleman said "so,'s it feel to be sleeping in Gestapo headquarters?" I thought, at first, he was joking, but he was dead serious and seemingly pretty peeved that I'd chosen to stay there. I asked him what he meant. Turns out the George V, during the Vichy Government, was used by the SS as their headquarters in France.

I returned to my room with stooped shoulders from the massive guilt-trip laid on me. As I went about my business that evening, all I could think of was "Himmler probably took a dump in this toilet." It was the last night I stayed in the George V, sadly. forward 10 years to today, and here I am sitting in this woman's chair from yesterday, hoping that they had removed the tragic aura from her chair as fastidiously as French chambermaids scrubbed away Himmler's butt-hairs from that toiletseat. It's a peculiar type of dread, and I of course felt renewed sadness for the poor woman and her family. And again, thankfulness for how successful my treatment has far. :)

As I was pondering this, the nurse came back in with my labs. Jill thought my WBC would be at 7. I thought that was hopelessly optimistic, but thought it might be 3.5, which would at least allow me to make an argument that I didn't need another shot.

WBC was EIGHT POINT FIVE. That's a MASSIVE increase overnight and explains the horrible pain in my bones. Well, it was worth it. No shot needed, no more neutropenia! I engrafted fully in 10 days...pretty darn good and better than my previous transplant.

Platelets bounced up a bit to 28, so I didn't need a bag today. Hopefully they will continue to rise. Neupogen can inhibit platelet formation so I'd expect to see that bouncing more rapidly. Hemoglobin held at around 10.5. That, too, should hopefully increase. CRP went up again to 60, but I'm pretty sure that's a result of all the blood cells being made. Uric acid was high as well, which can happen when whites go up that rapidly.

My electrolytes were pretty good, although Potassium fell to 3.3 today (low normal is 3.5) so I was told to eat five foods with potassium. The only problem is, I felt HORRIBLY nauseous from the Dilaudid. I barely made it out of the hospital. I took some Ragalin when I got home, and that helped, but I was not in the mood to eat anything. Moreover, I had only the second bout of diarrhea last night, so I took some Immodium for that. Immediately followed by Oxycontin. Immediately followed by Dilaudid. Longtime readers can guess what that means.

Now I am scared to death to do anything for fear of GI issues. If I *don't* take a Senna, I could be in for a bad situation. If I *do*, I could be in for an equally bad situation. I'm going to wait it out and see what happens -- if nothing's gone on by noon tomorrow, I'll have no choice but to take the Senna and hope for the best. MC and CL, this update was for you. :) Hope you appreciate it because my more genteel blog readers probably think I am scatalogically obsessed.

So...that brings us to dinner. I managed to eat an ENORMOUS baked potato, and had a glass of orange juice, both very good sources of Potassium. I can't bring myself to eat any more, and I'm exhausted so shortly I will take an Ativan to help with lingering nausea and to assist in getting to sleep, and then I shall lie down.

As of now, though, I'm looking a being discharged on Tuesday. I should get cancer markers back tomorrow from Thursday's blood draw, and hopefully they are nearly gone...I know not to expect too much, though. I'm guessing the M-spike will be 0.3, but maybe with some luck it will be lower. In any case, it's headed in the right direction.

Well...this was a long post but after that curious header it needed to be in order to tie everything together. My only lament is that there isn't a proper medical term for "butthair" as I was really hoping to pull off my humorous commentary without stooping to crudeness. Alas, no such term exists.

I shall leave it to others to take this up with the medical community.


  1. "Bum fluff" is the medical term for "butt hair."
    Look it up.
    Jeez, Nick. I thought you'd be more thorough than that...

  2. "Gluteus pili" would suffice "butt" none of us would have known what the hell you were talking about! :o)

  3. I *know* you're feeling better when one post contains not only poop stories, but French butt hair stories as well!

  4. Nick,
    You are having quite a time of it, and you convey your experiences with such clarity and humor! But keep in mind that in the big picture you are doing great and you definitely have this MM on the run. You will be back home in no time and this little bit of history will soon be an unpleasant memory. May your progress continue and your MM disappear. Best to you and Jill.